Alert archive / Montana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 47, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Aug 13, 2017, 8:06 PM MDT for Blaine County, Hill County, Montana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2017, 8:06 PM MDT (02:06 UTC)
- Expired
- Aug 13, 2017, 8:45 PM MDT
- In force
- 39 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Blaine County, MT, Hill County, MT
The radar
The Great Falls radar (KTFX), 198 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 2.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 1748 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
859
WUUS55 KTFX 140206
SVRTFX
MTC005-041-140245-
/O.NEW.KTFX.SV.W.0047.170814T0206Z-170814T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
806 PM MDT SUN AUG 13 2017
The National Weather Service in Great Falls has issued a
* Severe Thunderstorm Warning for...
Northwestern Blaine County in north central Montana...
Northeastern Hill County in north central Montana...
* Until 845 PM MDT
* At 805 PM MDT, a severe thunderstorm was located near Beaver Creek,
or 10 miles west of Havre, moving northeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Havre, Beaver Creek, Lohman and Kremlin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4878 10904 4835 10971 4863 11024 4900 10986
4900 10950
TIME...MOT...LOC 0205Z 217DEG 32KT 4855 10991
HAIL...<.75IN
WIND...60MPH
$$
Coulston2 follow-up statements
841
WWUS55 KTFX 140236
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
836 PM MDT SUN AUG 13 2017
MTC005-041-140245-
/O.CON.KTFX.SV.W.0047.000000T0000Z-170814T0245Z/
Blaine MT-Hill MT-
836 PM MDT SUN AUG 13 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MDT
FOR NORTHWESTERN BLAINE AND NORTHEASTERN HILL COUNTIES...
At 836 PM MDT, a severe thunderstorm was located 15 miles north of
Havre, moving northeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Havre and Lohman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4848 10950 4874 11012 4900 10986 4900 10950
4878 10904
TIME...MOT...LOC 0236Z 217DEG 32KT 4877 10966
HAIL...<.75IN
WIND...60MPH
$$
Coulston834
WWUS55 KTFX 140251
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
851 PM MDT SUN AUG 13 2017
MTC005-041-140301-
/O.EXP.KTFX.SV.W.0047.000000T0000Z-170814T0245Z/
Blaine MT-Hill MT-
851 PM MDT SUN AUG 13 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BLAINE AND
NORTHEASTERN HILL COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 4848 10950 4874 11012 4900 10986 4900 10950
4878 10904
TIME...MOT...LOC 0251Z 217DEG 32KT 4886 10956
$$
CoulstonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 5:55 PM MDT, 2 hours 11 minutes earlier.
Area forecast discussion, Aug 13, 5:55 PM MDT, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 555 PM MDT Sun Aug 13 2017 ...UPDATED AVIATION SECTION... .SYNOPSIS... A cold front will bring scattered showers and isolated thunderstorms to much of the area this afternoon along with a period of gusty winds. This front will continue to bring areas of smoke into the area from fires in the area. Thunderstorms linger across Southwest Montana into Monday, but gradual clearing is expected across central Montana. && .DISCUSSION... Rest of today through tonight...Latest water vapor shows a potent shortwave encroaching on the northern Rockies at this time. Ahead of it, a band of showers continues to progress east across northern Idaho/western MT. Ahead of this band, scattered showers and isolated thunderstorms have begun developing across much of central/SW MT. Instability continues to look weak, and the overall coverage and strength of thunderstorms looks a bit lower than originally forecast. The strength of storms looks in question as well with the lack of better instability. To the west, several surface obs have been reporting gusts of 20-30 mph associated with the front and that will likely continue as the front pushes east. The strongest winds with the front looks to be along/west of a Chester to Great Falls line with somewhat lower gusts as it pushes east. The front then slows down some tonight across our far eastern counties and south through SW MT. Lingering moisture/lift should keep showers and a few thunderstorms going there longer. MARTIN Monday through Tuesday...We begin to see an end to the widespread rain coverage early Monday morning, with our area remaining in a persistent southwesterly flow aloft. Broadscale trough and lingering moisture will allow for chances of showers and thunderstorms to continue for Monday, mainly be for southern and some eastern areas. Tuesday will feature continued drying conditions with continued near- seasonal temperatures. Lingering moisture across the south my once again bring a few isolated to scattered showers and thunderstorms for these areas. Tuesday night through Sunday...We stay in a quasi-zonal upper- level flow aloft as we get into the middle part of the week. A passing weak disturbance may ignite some isolated showers or storms Thursday, however, coverage will remain limited. We return to a weak ridging pattern aloft by late week and into the weekend with the potential for dry weather and moderating temperatures back to slightly above-normal. Fortunately, there continues to be no sign of any extreme heat returning in the foreseeable future. KLG/Anglin && .AVIATION... Updated 2355Z. VFR conditions are expected over the next 24 hours. However, in the near term, a cold front that is currently between a KCTB-KGTF-KBZN line and a KHVR-KLWT will continue to move east through the KHVR and KLWT areas by 04Z. Winds will shift more westerly and gust to 30 kt just behind the front, but accompanying showers and thunderstorms could bring more erratic gusts to 45 kt and brief MVFR ceilings. Smoke from fires to the west may also bring a brief period of MVFR visibilities. Overall, clouds and storms will decrease from west to east through 08Z, but breezy westerly winds will linger overnight along the Rocky Mountain Front. Weak instability will redevelop along the Hi-Line (KHVR) and in far southwest Montana (KBZN, KEKS) after 18Z, so have added a chance of thunderstorms there. Coulston && .FIRE WEATHER... The main concern over the next 12 to 24 hours is increased thunderstorm activity followed by a cold front with gusty winds. Of note, latest trends suggest the lightning activity will not be quite as widespread as originally thought, but still worth noting given the recent dry conditions an the incoming front. For these reasons, we decided to continue the Red Flag Warning through this evening, but we'll continue to evaluate conditions and cancel parts of the warning early if necessary. Beyond this weekend, drier conditions are expected along with near normal temperatures. MARTIN && .PRELIMINARY POINT TEMPS/POPS... GTF 54 77 48 78 / 40 10 10 10 CTB 51 75 44 75 / 30 10 10 10 HLN 53 78 49 80 / 40 10 10 10 BZN 52 76 48 78 / 50 50 30 20 WEY 43 67 38 68 / 60 50 40 40 DLN 49 76 46 77 / 40 50 20 10 HVR 58 80 51 79 / 60 10 20 10 LWT 55 74 50 75 / 70 20 20 20 && .TFX WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM MDT this evening Central and Eastern Lewis and Clark National Forest Areas...Chouteau and Fergus Counties...Deerlodge/Western Beaverhead National Forest... Eastern Beaverhead National Forest...Eastern Glacier/Toole/Central/Eastern Pondera/Liberty...Helena and Townsend Ranger Districts of the Helena National Forest...Hill and Blaine Counties...Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front...Lincoln Ranger District of the Helena National Forest. && weather.gov/greatfalls
In the hours before
Local storm report, Aug 13, 6:30 PM MDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
630 PM MDT SUN AUG 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND GST 17 E FORT BENTON 47.83N 110.29W
08/13/2017 M49 MPH CHOUTEAU MT TRAINED SPOTTER
PEAK GUST WAS LIKELY A COMBINATION OF THUNDERSTORM
WINDS AND PASSAGE OF A COLD FRONT.
&&
COULSTONSpecial weather statement, Aug 13, 6:36 PM MDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Great Falls MT
636 PM MDT SUN AUG 13 2017
MTZ013-140100-
Chouteau MT-
636 PM MDT SUN AUG 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HILL AND
NORTHEASTERN CHOUTEAU COUNTIES UNTIL 700 PM MDT...
At 635 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles south of Big Sandy, moving northeast at 35 mph.
Wind gusts of 50 to 55 mph and brief heavy rain are likely with this
storm.
Doppler radar has also detected some rotation with this storm, so a
funnel cloud may develop from it. However, a tornado is unlikely at
this time.
Locations impacted include...
St. Pierre.
LAT...LON 4816 10973 4813 10973 4813 10967 4811 10964
4782 11010 4794 11030 4829 10994
TIME...MOT...LOC 0035Z 220DEG 30KT 4794 11013
CoulstonSpecial weather statement, Aug 13, 6:51 PM MDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Great Falls MT
651 PM MDT SUN AUG 13 2017
MTZ011-013-047-140130-
Chouteau MT-Hill MT-Blaine MT-
651 PM MDT SUN AUG 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BLAINE...SOUTHERN
HILL AND NORTHEASTERN CHOUTEAU COUNTIES UNTIL 730 PM MDT...
At 649 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 24 miles north of Fort Benton to 6 miles south
of Big Sandy to 21 miles northwest of Winifred. Movement was
northeast at 35 mph.
Wind gusts of 50 to 55 mph, brief heavy rain, and hail up to pea
size will be possible with these storms.
Locations impacted include...
Big Sandy, Azure, Parker School, Agency, St. Pierre, Sangrey, Boneau,
Box Elder, Rocky Boy, Laredo, Kenilworth, Iliad and Virgelle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds and recreating outdoors should consider
seeking sturdy shelter until these storms pass.
&&
LAT...LON 4794 10899 4774 10951 4774 10967 4770 10973
4771 10983 4800 11021 4815 11082 4819 11083
4852 11028 4839 10947
TIME...MOT...LOC 0049Z 233DEG 30KT 4819 11070 4809 11011 4775 10974
CoulstonSpecial weather statement, Aug 13, 7:01 PM MDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Great Falls MT
701 PM MDT SUN AUG 13 2017
MTZ011-013-045-047-051-140230-
Chouteau-Fergus-Liberty-Hill-Blaine-
701 PM MDT SUN AUG 13 2017
...A COLD FRONT WILL BRING STRONG WEST WINDS TO NORTHEASTERN
LIBERTY... FERGUS...BLAINE...HILL AND NORTHEASTERN CHOUTEAU
COUNTIES THROUGH 9 PM MDT...
At 659 PM MDT, radar indicated a cold front was located along a line
extending from 46 miles northeast of Sunburst to 8 miles southeast
of Parker School to 17 miles southeast of Lewistown.
Movement was northeast at 30 mph.
Sustained winds of 25 mph with gusts in excess of 40 mph are
likely for an hour or so after the frontal passage.
Locations impacted include...
Havre, Lewistown, Chinook, Big Sandy, Harlem, Winifred, Grass Range,
Parker School, Beaver Creek, Hays, Azure, Agency, St. Pierre,
Gildford, Sangrey, Boneau, Fort Belknap, Box Elder, Roy and Fergus.
LAT...LON 4727 10871 4710 10874 4708 10860 4691 10862
4675 10928 4799 10999 4899 11090 4900 10911
4849 10847 4798 10843 4799 10860 4792 10864
4792 10889 4774 10890 4765 10877 4757 10832
4732 10831
TIME...MOT...LOC 0059Z 245DEG 27KT 4925 11105 4815 10963 4684 10926
CoulstonLocal storm report, Aug 13, 7:41 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
741 PM MDT SUN AUG 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM TSTM WND GST 1 N LOMA 47.95N 110.50W
08/13/2017 M50 MPH CHOUTEAU MT DEPT OF HIGHWAYS
PEAK WIND GUST WAS LIKELY A COMBINATION OF THUNDERSTORM
WINDS AND PASSAGE OF A COLD FRONT.
&&
COULSTONSpecial weather statement, Aug 13, 8:03 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Great Falls MT
803 PM MDT SUN AUG 13 2017
MTZ011-047-140245-
Hill MT-Blaine MT-
803 PM MDT SUN AUG 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BLAINE AND EASTERN
HILL COUNTIES UNTIL 845 PM MDT...
At 802 PM MDT, Doppler radar was tracking a strong thunderstorm near
Beaver Creek, or 10 miles west of Havre, moving northeast at 35 mph.
Wind gusts of 50 to 55 mph and brief heavy rain are likely with this
storm.
Locations impacted include...
Havre, Box Elder, Beaver Creek, Kremlin and Laredo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds and recreating outdoors should consider
seeking sturdy shelter until this storm passes.
&&
LAT...LON 4882 10911 4830 10989 4831 11017 4842 11037
4900 10979 4900 10949
TIME...MOT...LOC 0202Z 217DEG 32KT 4855 10991
CoulstonThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 6:36 PM MDT | Special Weather Statement | TFX | Chouteau | 24 min |
| Aug 13, 6:51 PM MDT | Special Weather Statement | TFX | Chouteau | 39 min |
| Aug 13, 7:01 PM MDT | Special Weather Statement | TFX | Blaine, Fergus, Hill | 89 min |
| Aug 13, 8:03 PM MDT | Special Weather Statement | TFX | Hill | 42 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.